Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
2Practice problems
1.Nursing fundamentalsMedium
Which patient goal is written in a SMART way?
AThe patient will feel better soon
BThe patient will walk 20 metres with a frame by Friday
CThe patient will try to eat more
DThe patient will improve mobility
2.Nursing fundamentalsHard
A nurse has a needlestick injury from a used needle. What is the correct first action?
ALet it bleed freely, wash with soap and running water, then report it urgently
BSuck the wound to remove the blood
CFinish the shift and report it the next day
DScrub the area hard with a brush and alcohol, then report it at the end of the shift
3.Infection control & patient safetyMedium
A nurse is preparing medications for two patients. What is the safest approach?
APrepare and give medications for one patient at a time
BPrepare both patients’ medications together to save time
CPut both patients’ medications in one cup and sort them at the bedside
DAsk one patient to pass the medications to the other
4.Infection control & patient safetyHard
A patient sitting in a chair starts to have a generalized seizure. What should the nurse do?
ALeave to get the provider, then return
BPut a padded tongue blade between the teeth to protect the tongue and airway
CEase the patient to the floor, protect the head and turn them on their side
DHold the patient firmly in the chair until the seizure stops
5.Prioritization & delegationMedium
A patient on a continuous IV heparin infusion has new black, tarry stools and an aPTT well above the target range. What should the nurse do first?
ACheck the pump rate and leave the infusion running
BGive a dose of vitamin K by mouth
CStop the heparin infusion and inform the provider
DOffer an iron-rich meal to replace the lost blood
6.Prioritization & delegationHard
An older patient with heart failure is receiving a second unit of blood. She becomes breathless, with crackles in both lungs and a rising blood pressure. What is most likely happening?
AA mild allergic reaction with hives
BAn expected effect of the first unit
CTransfusion-associated circulatory overload
DHypoglycemia caused by the stored blood product
7.Clinical nursingMedium
Which is the correct technique for using a metered-dose inhaler without a spacer?
APress the canister twice quickly, then breathe in fast and breathe straight out again
BBreathe in quickly through the nose while pressing the canister
CPress the canister and wait one minute before breathing in
DBreathe out, then breathe in slowly and deeply while pressing the canister, then hold
8.Clinical nursingHard
A patient with hyperkalaemia is given IV insulin with glucose. What is the purpose, and what must be monitored?
ATo protect the heart muscle directly; the patient must be kept nil by mouth
BTo shift potassium into cells; blood glucose must be monitored for hypoglycaemia
CTo remove potassium from the body; urine output must be stopped for a time
DTo treat hidden diabetes; HbA1c must be checked daily
9.Lab values & electrolytesMedium
A urine culture is ordered for a patient with an indwelling urinary catheter. How should the nurse collect the sample?
AAspirate from the sampling port with a sterile syringe
BPour urine from the drainage bag into a sterile cup
CDisconnect the catheter from the tubing and let it drain
DRemove the catheter and culture the catheter tip
10.Lab values & electrolytesHard
Weeks after neck surgery, a patient has muscle cramps and tingling. Calcium is low, phosphate is high and parathyroid hormone (PTH) is low. Which condition fits best?
AHypoparathyroidism
BVitamin D toxicity
CChronic kidney disease
DPrimary hyperparathyroidism
11.PharmacologyMedium
Why should loperamide usually be avoided in bloody diarrhoea with fever?
ALoperamide is an antibiotic that causes resistance
BSlowing the gut may keep bacteria and toxins in the bowel longer
CLoperamide causes severe hypertension when there is an infection
DLoperamide makes the bleeding worse by blocking platelets
12.PharmacologyHard
Before starting rituximab, patients are tested for hepatitis B. Why?
ARituximab is a vaccine against hepatitis B
BHepatitis B infection makes rituximab completely ineffective
CRituximab is made from the hepatitis B virus
DRituximab can reactivate hepatitis B and cause liver failure
13.Med-surg: cardiovascular & respiratoryMedium
A patient with heart failure starts spironolactone in addition to an ACE inhibitor. Which blood result needs close monitoring?
AGlucose, because both drugs can cause hypoglycaemia
BPotassium, because both drugs can raise it
CCalcium, because both drugs can lower it
DHaemoglobin, because both drugs can cause bleeding
14.Med-surg: cardiovascular & respiratoryHard
As the defibrillator charges, a nurse sees a colleague still holding the patient's bed rail. What should the nurse do?
ADeliver the shock now, as the bed rail is not part of the patient
BTurn off the defibrillator and start a new cycle of CPR
CAsk the colleague to hold the patient's hand instead
DCall clearly for everyone to stand clear and check before the shock
15.Med-surg: neuro, endocrine & renalMedium
A patient with Addison's disease takes fludrocortisone as well as hydrocortisone. Why?
ATo replace the missing adrenaline
BTo treat a low thyroid hormone level
CTo lower the blood pressure
DTo replace the missing aldosterone
16.Med-surg: neuro, endocrine & renalHard
A nurse teaches a woman with recurrent UTIs. Which statement shows a need for further teaching?
A"I will wipe from front to back."
B"I will pass urine soon after sex."
C"I will hold my urine for as long as I can."
D"I will drink enough fluids during the day."
17.Med-surg: GI, perioperative & oncologyMedium
Which pain pattern classically suggests a duodenal rather than a gastric ulcer?
APain in the right lower abdomen with fever and vomiting
BPain straight after eating that is worsened by food
CPain only on deep breathing that eases when sitting forwards
DPain 2–3 hours after meals and at night, eased by eating
18.Med-surg: GI, perioperative & oncologyHard
An 80 kg adult has 30% TBSA partial- and full-thickness burns. Using the Parkland formula, how much crystalloid is planned for the first 8 hours from the time of the burn?
A3200 mL
B2400 mL
C9600 mL
D4800 mL
19.Maternity & obstetric nursingMedium
Why is a baby of a mother with poorly controlled diabetes often large?
AThe mother's insulin crosses the placenta
BThe baby inherits a gene for large size
CDiabetes always prolongs the pregnancy
DFetal hyperinsulinaemia acts as a growth hormone
20.Maternity & obstetric nursingHard
A woman who had a placenta praevia and two previous caesareans is scheduled for a caesarean. The team plans for possible hysterectomy and blood products. Why?
AShe is at high risk of placenta accreta spectrum
BShe is at high risk of gestational diabetes
CShe is at high risk of pre-eclampsia only
DShe is at high risk of a post-term birth
21.Pediatric nursingMedium
Why should a child with rubella avoid contact with pregnant women?
AThe child may catch a pregnancy-related infection
BRubella causes pregnant women to go into labour early
CRubella in early pregnancy can cause serious birth defects
DPregnant women always develop severe pneumonia if they catch rubella
22.Pediatric nursingHard
A parent asks whether giving paracetamol (acetaminophen) at the first sign of fever will prevent another febrile seizure. What is the best answer?
AYes, but only if a cold bath is given at the same time
BNo, because paracetamol can cause febrile seizures
CNo; it may ease discomfort but does not prevent febrile seizures
DYes; giving it every 4 hours during a fever will always prevent seizures
23.Mental health nursingMedium
Which statement about benzodiazepines in anxiety disorders is correct?
AThey take 4–6 weeks to have any effect on anxiety, like antidepressants
BThey are safe to stop suddenly after many months of daily use
CThey give rapid relief but are generally used only short-term because of tolerance and dependence
DThey are the preferred long-term treatment for generalised anxiety disorder
24.Mental health nursingHard
A voluntary patient asks to leave the ward now. While talking, he says he plans to jump from a bridge on the way home. What should the nurse do?
ALet him leave, because voluntary patients can always go when they want
BAsk him to promise that he will not jump, and then let him go home on his own
CStay with him and inform the team at once, so he can be urgently assessed under mental health law
DTell him to go home now and come back tomorrow morning when he feels calmer and safer
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A dose is charted at 14:55 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.
14:55
11:55 PM
22:55 PM
32:55 AM
44:55 PM
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension twice a day for 14 days. The suspension comes in 100 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?
½ tsptwice a day14 days100 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
A vial contains 1 g of powder. The label says: add 9.6 mL of water for injection to give a total volume of 10 mL. The prescription is 150 mg. What volume V of the reconstituted solution do you give?
1 g+ 9.6 mL → 10 mL150 mg
V = mL
28.Dosage calculationsHard
You must prepare 100 mL of a 5% (w/v) solution from a 50% (w/v) stock solution. What volume of stock V₁ do you need?
C₁ = 50%C₂ = 5%V₂ = 100 mL
V₁ = mL
29.IV infusion ratesMedium
Infuse 500 mL over 4 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.
500 mL4 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
A drip runs at 32 gtt/min through a set of 20 gtt/mL. There are 600 mL left in the bag. How many hours t until it is empty? Round to one decimal place.
32 gtt/min20 gtt/mL600 mL
t = h
31.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.
milk: 240 mLtea: 200 mLice chips: 240 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 07:00 at 80 mL/h. After 4 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.
1000 mL80 mL/h · 4 h75 mL/h
t = h
33.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.
1mild
2moderate
3severe
34.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 90% on supplemental oxygen, blood pressure 100/60 mmHg, pulse 64/min, alert, temperature 39.2 °C. Which clinical risk group does the patient fall into? Click it.
RR 20SpO₂ 90%O₂SBP 100HR 64AT 39.2 °C
1low
2low–medium
3medium
4high
3Solutions
1.Nursing fundamentals
Answer: B · The patient will walk 20 metres with a frame by Friday
Why this is the answer
A SMART goal states exactly what is expected, how it will be measured and by when. "Walk 20 metres with a frame by Friday" can be checked; "feel better" cannot.
Answer
B · The patient will walk 20 metres with a frame by Friday
2.Nursing fundamentals
Answer: A · Let it bleed freely, wash with soap and running water, then report it urgently
Why this is the answer
First aid is to let the wound bleed freely without squeezing, wash it with soap and running water and cover it, without scrubbing or sucking. Reporting straight away allows a risk assessment and, if needed, post-exposure prophylaxis.
Answer
A · Let it bleed freely, wash with soap and running water, then report it urgently
3.Infection control & patient safety
Answer: A · Prepare and give medications for one patient at a time
Why this is the answer
Preparing, checking and giving medications for one patient at a time, at the bedside, reduces wrong-patient errors. Mixing medicines makes errors more likely.
Answer
A · Prepare and give medications for one patient at a time
4.Infection control & patient safety
Answer: C · Ease the patient to the floor, protect the head and turn them on their side
Why this is the answer
The nurse guides the patient gently to the floor, cushions the head, moves objects away and turns the patient on their side to protect the airway. The nurse stays, times the seizure and calls for help.
Answer
C · Ease the patient to the floor, protect the head and turn them on their side
5.Prioritization & delegation
Answer: C · Stop the heparin infusion and inform the provider
Why this is the answer
Black, tarry stools suggest upper GI bleeding, and a high aPTT shows too much anticoagulation. The nurse stops the heparin, checks vital signs and informs the provider, who may prescribe protamine sulfate. Vitamin K reverses warfarin, not heparin.
Answer
C · Stop the heparin infusion and inform the provider
6.Prioritization & delegation
Answer: C · Transfusion-associated circulatory overload
Why this is the answer
Breathlessness, crackles and hypertension during a transfusion in a patient with heart failure suggest circulatory overload. The nurse stops the transfusion, sits the patient up, gives oxygen as prescribed and informs the provider, who may prescribe a diuretic.
Answer
C · Transfusion-associated circulatory overload
7.Clinical nursing
Answer: D · Breathe out, then breathe in slowly and deeply while pressing the canister, then hold
Why this is the answer
The patient breathes out, seals the lips around the mouthpiece, starts breathing in slowly, presses the canister and continues a deep breath, then holds it for about 10 seconds. Spacers make coordination easier.
Answer
D · Breathe out, then breathe in slowly and deeply while pressing the canister, then hold
8.Clinical nursing
Answer: B · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia
Why this is the answer
Insulin drives potassium into cells, temporarily lowering serum levels. Glucose is given to prevent hypoglycaemia, but glucose monitoring is still needed for several hours.
Answer
B · To shift potassium into cells; blood glucose must be monitored for hypoglycaemia
9.Lab values & electrolytes
Answer: A · Aspirate from the sampling port with a sterile syringe
Why this is the answer
The catheter sampling port is cleaned and urine is aspirated with a sterile syringe, keeping the system closed. Urine in the drainage bag has been standing and can contain bacteria that multiplied there; opening the system raises the risk of infection.
Answer
A · Aspirate from the sampling port with a sterile syringe
10.Lab values & electrolytes
Answer: A · Hypoparathyroidism
Why this is the answer
Without enough PTH, calcium is not released from bone or kept by the kidney, and phosphate is not excreted, so calcium falls and phosphate rises. It can follow injury or removal of the parathyroid glands during thyroid or neck surgery.Checked against:Hypoparathyroidism · MedlinePlus (NIH) (2026); Hypocalcemia · StatPearls (NCBI Bookshelf) (2026)
Answer
A · Hypoparathyroidism
11.Pharmacology
Answer: B · Slowing the gut may keep bacteria and toxins in the bowel longer
Why this is the answer
In dysentery or suspected C. difficile infection, antimotility drugs may prolong illness and increase complications such as toxic megacolon. The cause is assessed and fluids are replaced first.
Answer
B · Slowing the gut may keep bacteria and toxins in the bowel longer
12.Pharmacology
Answer: D · Rituximab can reactivate hepatitis B and cause liver failure
Why this is the answer
Rituximab destroys CD20-positive B cells, weakening control of latent hepatitis B. Reactivation can cause fulminant hepatitis, so carriers receive monitoring or antiviral prophylaxis.
Answer
D · Rituximab can reactivate hepatitis B and cause liver failure
13.Med-surg: cardiovascular & respiratory
Answer: B · Potassium, because both drugs can raise it
Why this is the answer
ACE inhibitors reduce aldosterone production and spironolactone blocks its receptor, so both reduce potassium excretion. Together they can cause dangerous hyperkalaemia, especially with impaired renal function. Potassium and renal function are monitored, and potassium supplements are usually avoided.
Answer
B · Potassium, because both drugs can raise it
14.Med-surg: cardiovascular & respiratory
Answer: D · Call clearly for everyone to stand clear and check before the shock
Why this is the answer
Before every shock, the operator states a clear warning, checks that nobody is touching the patient or bed and that oxygen is moved away from the chest. Compressions continue during charging in many protocols, then everyone stands clear for the shock. Touching the bed can conduct current to staff.
Answer
D · Call clearly for everyone to stand clear and check before the shock
15.Med-surg: neuro, endocrine & renal
Answer: D · To replace the missing aldosterone
Why this is the answer
In primary adrenal insufficiency, both cortisol and aldosterone are lacking. Hydrocortisone replaces cortisol, and fludrocortisone replaces aldosterone to keep sodium, potassium and blood pressure normal.
Answer
D · To replace the missing aldosterone
16.Med-surg: neuro, endocrine & renal
Answer: C · "I will hold my urine for as long as I can."
Why this is the answer
Holding urine allows bacteria to multiply. Regular voiding, good fluid intake, passing urine after intercourse and wiping front to back help reduce recurrence.
Answer
C · "I will hold my urine for as long as I can."
17.Med-surg: GI, perioperative & oncology
Answer: D · Pain 2–3 hours after meals and at night, eased by eating
Why this is the answer
Classically, duodenal ulcer pain occurs when the stomach is empty and at night, and food or antacids ease it. Gastric ulcer pain is often brought on by eating. Patterns overlap, so endoscopy makes the diagnosis.
Answer
D · Pain 2–3 hours after meals and at night, eased by eating
18.Med-surg: GI, perioperative & oncology
Answer: D · 4800 mL
Why this is the answer
Parkland gives 4 × 80 × 30 = 9600 mL in 24 hours, with half (4800 mL) in the first 8 hours from the time of injury. The rate is then adjusted to urine output and clinical response. Many burn centres now start lower, for example at 2 mL/kg/%TBSA in adults, and titrate to urine output.
Answer
D · 4800 mL
19.Maternity & obstetric nursing
Answer: D · Fetal hyperinsulinaemia acts as a growth hormone
Why this is the answer
Maternal glucose crosses the placenta, so the fetal pancreas makes extra insulin, which promotes growth and fat storage. After birth this extra insulin continues and can cause neonatal hypoglycaemia.
Answer
D · Fetal hyperinsulinaemia acts as a growth hormone
20.Maternity & obstetric nursing
Answer: A · She is at high risk of placenta accreta spectrum
Why this is the answer
A placenta praevia overlying a previous caesarean scar greatly raises the risk of an abnormally adherent placenta. This can cause massive haemorrhage, so delivery is planned in a unit with blood bank support.
Answer
A · She is at high risk of placenta accreta spectrum
21.Pediatric nursing
Answer: C · Rubella in early pregnancy can cause serious birth defects
Why this is the answer
Congenital rubella syndrome can cause deafness, eye defects such as cataracts, heart defects and developmental problems, especially when infection occurs early in pregnancy. MMR vaccination protects against this.
Answer
C · Rubella in early pregnancy can cause serious birth defects
22.Pediatric nursing
Answer: C · No; it may ease discomfort but does not prevent febrile seizures
Why this is the answer
Antipyretics relieve discomfort but have not been shown to prevent febrile seizure recurrence. Parents are taught seizure first aid, when to call for help and that most febrile seizures are harmless.
Answer
C · No; it may ease discomfort but does not prevent febrile seizures
23.Mental health nursing
Answer: C · They give rapid relief but are generally used only short-term because of tolerance and dependence
Why this is the answer
Benzodiazepines act quickly by enhancing GABA, but long-term use leads to tolerance, dependence and withdrawal. SSRIs and psychological therapy are first-line long-term treatments for most anxiety disorders.
Answer
C · They give rapid relief but are generally used only short-term because of tolerance and dependence
24.Mental health nursing
Answer: C · Stay with him and inform the team at once, so he can be urgently assessed under mental health law
Why this is the answer
A voluntary patient who shows immediate serious risk may need urgent assessment under mental health legislation, which often includes short-term holding powers for nurses. The nurse acts quickly to keep him safe.
Answer
C · Stay with him and inform the team at once, so he can be urgently assessed under mental health law
25.Nursing math & unit conversions
Answer: 2:55 PM
24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.
Convert the hour
14 − 12 = 2 → PM
Answer
2:55 PM
Answer
2:55 PM
26.Nursing math & unit conversions
Answer: N = 1
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.
Total volume
2.5 mL × 2 × 14 = 70 mL
Bottles
70/100 = 0.7 → N = 1
Answer
N = 1
27.Dosage calculations
Answer: V = 1.5 mL
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Concentration after mixing
1000 mg/10 mL = 100 mg/mL
Volume
V = 150/100 = 1.5 mL
Answer
V = 1.5 mL
28.Dosage calculations
Answer: V₁ = 10 mL
Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.
Volume of stock
V₁ = 5·100/50 = 10 mL
Answer
V₁ = 10 mL
29.IV infusion rates
Answer: R = 42 gtt/min
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Time in minutes
4·60 = 240 min
Drip rate
R = 500·20/240 = 41.67 ≈ 42 gtt/min
Answer
R = 42 gtt/min
At the bedside you round to the nearest whole drop: 42 gtt/min.
30.IV infusion rates
Answer: t = 6.3 h
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Rate in mL/h
32·60/20 = 96 mL/h
Time left
t = 600/96 = 6.25 ≈ 6.3 h
Answer
t = 6.3 h
31.IV fluids & fluid balance
Answer: I = 1300 mL
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Add the intake
oral: 240 + 200 = 440 mL
ice chips: 240/2 = 120 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 2·50 = 100 mL
I = 1300 mL
Answer
I = 1300 mL
32.IV fluids & fluid balance
Answer: t = 13.1 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
First part
80·4 = 320 mL
1000 − 320 = 680 mL left
Second part
680/75 = 9.067 h
Total time
t = 4 + 9.067 = 13.07 ≈ 13.1 h
Answer
t = 13.1 h
That is about 13 h 04 min, so the bag runs out at about 20:04.
33.Clinical assessment scores
Answer: mild
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Score each area
E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: moves a hand to the site of pressure (localises) → 5
Add
GCS = 4 + 4 + 5 = 13
Severity
GCS 13 → mild
Answer
mild
34.Clinical assessment scores
Answer: high
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 20/min → 0
SpO₂ 90% → 3
on oxygen → 2
SBP 100 mmHg → 2
HR 64/min → 0
alert (A) → 0
T 39.2 °C → 2
Total and red scores
NEWS2 = 0 + 3 + 2 + 2 + 0 + 0 + 2 = 9
At least one parameter scores 3.
Risk group
high
Answer
high
A total of 5 or more calls for an urgent clinical response.
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.